Narrow Results Clear All
- Communication Improvement 1
- Education and Training 1
- Human Factors Engineering 1
- Specialization of Care 1
- Technologic Approaches
Search results for "Allergy & Immunology"
Partnership for Health IT Patient Safety. Plymouth Meeting, PA: ECRI Institute; 2019.
Inconsistent checking for and consideration of drug allergy alerts can diminish the safety of prescribing. This report from a multistakeholder work group provides evidence-based safe practices and recommendations for improvement, including standardizing documentation practices, actionable decision support, monitoring of alert effectiveness, and patient engagement.
Journal Article > Study
Rising drug allergy alert overrides in electronic health records: an observational retrospective study of a decade of experience.
Topaz M, Seger DL, Slight SP, et al. J Am Med Inform Assoc. 2016;23:601-608.
Alert fatigue is recognized as a barrier to patient safety and may particularly increase risks associated with medication prescribing. This study examined the frequency of manual overrides of alerts for medication allergies over a 10-year period. Clinicians were required to provide a reason for overriding the allergy alert. As with earlier studies, the rate of overrides was very high. Researchers determined that the alerts were irrelevant in more than half the cases. Providers also were more likely to override repeated alerts compared with new alerts. These results highlight the overuse of alerts in health care settings and the need to improve their use to effectively support patient safety.
Cases & Commentaries
The Risks of Absent Interoperability: Medication-Induced Hemolysis in a Patient With a Known Allergy
- Spotlight Case
- Web M&M
Jacob Reider, MD; October 2015
After leaving Hospital X against medical advice, a man with paraplegia presented to the emergency department of Hospital Y with pain and fever. The patient was diagnosed with sepsis and admitted to Hospital Y for management. In the night, the nurse found the patient unresponsive and called a code blue. The patient was resuscitated and transferred to the ICU, where physicians determined that the arrest was due to acute rupturing of his red blood cells (hemolysis), presumably caused by a reaction to the antibiotic. Later that day, the patient's records arrived from three hospitals where he had been treated recently. One record noted that he had previously experienced a life-threatening allergic reaction to the antibiotic, which was new information for the providers at Hospital Y.
Journal Article > Commentary
Information technology-based approaches to reducing repeat drug exposure in patients with known drug allergies.
Cresswell KM, Sheikh A. J Allergy Clin Immunol. 2008;121:1112-1117.e7.
This article analyzes how technology such as barcoding, RFID (radiofrequency identification), and computerized alerts can prevent administration errors in patients with identified medication allergies.
Cases & Commentaries
- Web M&M
Hilary M. Babcock, MD; Victoria J. Fraser, MD; June 2003
Antibiotics continued in a patient with no clear source of infection for 3 weeks results in hospital-acquired superinfections.